Utah, 2008

Heavy Snow in Utah, March 30 to 31, 2008

March 30 to 31, 2008 · NWS SLC · 4 events in 4 counties and zones

A cold front moved into Utah on the morning of March 29th and stalled over the state, bringing areas of heavy snow. A colder and more potent system moved into the state on the 31st, finally moving the front out of the area, but not before impacting the morning commute on the 31st.

The toll

Deaths
0
Injuries
29
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front moved into Utah on the morning of March 29th and stalled over the state, bringing areas of heavy snow. A colder and more potent system moved into the state on the 31st, finally moving the front out of the area, but not before impacting the morning commute on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 30, 3:19 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 30, 3:19 PM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT SUN MAR 30 2008

.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL CROSS THE AREA
THROUGH THIS EVENING...FOLLOWED BY A COLDER SYSTEM FROM THE
NORTHWEST LATE TONIGHT INTO MONDAY. THE NEXT PACIFIC SYSTEM WILL
BEGIN TO MOVE INTO THE AREA TUESDAY AFTERNOON.

&&

.DISCUSSION...LARGE SCALE TROF CONTINUES OVER THE WESTERN STATES.
STRONG VORT MAX NEAR THE AZ/NV/UT TRIPLE POINT IS INCREASING
PRECIP OVER THE SOUTHWEST AND ERN ZONES LATE THIS AFTERNOON. THIS
MAX WILL LIFT OUT TO THE NE THROUGH THE EVE WITH PRECIP WINDING
DOWN FROM THE WEST.

THE PRECIP SHIELD OVER THE NORTH HAS ALSO SHIFTED EAST AND EXPECT
A TEMPORARY BREAK THIS EVENING UNTIL THE MAIN UPPER TROF AND
ASSOCIATED COLD FRONT BEGIN SPREADING SNOW BACK INTO THE NORTH
AFTER MIDNIGHT.

PRECIP WITH THIS FRONT WILL BE PRIMARILY OVER THE NORTH AND ON
THE WEST SLOPES OF THE CENTRAL MTS AND THE AIRMASS WILL BE PLENTY
COLD ENOUGH FOR SNOW TO ACCUMULATE ON ALL SURFACES ON THE VALLEY
FLOORS. THIS SNOW LOOKS LIKE IT WILL HAVE A MAJOR IMPACT ON THE
COMMUTE MON MORNING.

SNOW WITH THIS FRONT COULD REACH CENTRAL UTAH BUT WILL BE HIGHLY
OROGRAPHIC.

EXISTING HIGHLIGHTS WILL REMAIN UNCHANGED EXCEPT IN THE UINTA
BASIN WHERE THE SNOW ADVISORY HAS BEEN EXTENDED UNTIL 7 PM LOCAL
TO ACCOUNT FOR THE HEAVY PRECIP BAND MOVING THRU THERE AT THIS
TIME.

HAVE ISSUED A SNOW ADVISORY FOR THE NRN WASATCH FRONT AND CACHE
VALLEY TONIGHT INTO MON FOR THE ANTICIPATED SNOW WITH THE FRONT
AND HAVE ISSUED A SNOW ADVISORY FOR THE SWRN VALLEYS AND SRN MTNS
FOR LATE THIS AFTN INTO THIS EVE FOR PRECIP WITH THE SRN VORT MAX.

WHOLE SYSTEM MOVES OUT BY LATE MON THEN WARM FRONTAL LIFT DEVELOPS
LATE TUE AHEAD OF THE NEXT PAC TROF. PRECIP COULD DEVELOP OVER THE
NORTH TUE NIGHT FROM THIS PROCESS BUT THE MAIN PRECIP WILL BE
LATER WED AND WED NIGHT AS THE TROF ITSELF CROSSES THE CENTRAL
GREAT BASIN.

&&

.AVIATION...LIGHT SNOW SHOWERS ARE EXPECTED TO CONTINUE AT THE KSLC
TERMINAL THIS EVENING WITH HEAVIER SNOW EXPECTED TO AGAIN DEVELOP
AFTER MIDNIGHT. VFR AND OCCASIONAL MVFR CONDITIONS ARE EXPECTED THIS
EVENING WITH IFR AND OCCASIONAL LIFR CONDITIONS IN THE HEAVIEST
SHOWERS EXPECTED AFTER MIDNIGHT. WINDS SHOULD STAY NORTHERLY THROUGH
THE EVENING TURNING SOUTHERLY AROUND 03Z AND INCREASING A BIT BEFORE
THE 10-11Z ARRIVAL OF THE COLD FRONT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 10 AM MONDAY FOR UTZ003-UTZ004-UTZ005-
     UTZ006-UTZ008-UTZ009-UTZ010-UTZ014-UTZ015-UTZ517.

     SNOW ADVISORY UNTIL 10 AM MONDAY FOR UTZ001-UTZ002-UTZ007.

     SNOW ADVISORY UNTIL 7 PM SUNDAY FOR UTZ011.

     SNOW ADVISORY UNTIL 10 PM SUNDAY FOR UTZ016-UTZ518.

WY...SNOW ADVISORY UNTIL 10 AM MONDAY FOR WYZ021.

&&

PUBLIC...WILENSKY
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 30, 4:53 AM MST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 AM MDT SUN MAR 30 2008

UTZ001>016-019>021-517-518-WYZ021-311100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
553 AM MDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC STORM SYSTEM WILL BRING AREAS OF RAIN AND SNOW TO
CENTRAL AND NORTHERN UTAH TODAY AND TONIGHT. THUNDERSTORMS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS FOR SOUTHERN UTAH.
SIGNIFICANT SNOW ACCUMULATIONS WILL OCCUR IN PARTS OF CENTRAL AND
NORTHERN UTAH AND SOUTHWEST WYOMING. MONITOR WINTER WEATHER
STATEMENTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SWEEP ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING
MONDAY MORNING WITH A BRIEF PERIOD OF HEAVY SNOW RESULTING.

UNSEASONABLY COLD CONDITIONS WILL OCCUR EARLY IN THE WEEK FOR MUCH
OF THE OUTLOOK AREA. ANOTHER...WEAKER STORM SYSTEM IS EXPECTED
AROUND MID-WEEK. WARMER...MORE SEASONAL TEMPERATURES WILL RETURN
BY LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Wasatch Front

When
March 30, 8:00 PM MST to March 31, 5:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Bountiful Bench received 6 inches of new snow in about 10 hours.

Heavy Snow, Salt Lake and Tooele Valleys

When
March 30, 10:00 PM MST to March 31, 7:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Injuries
0 direct, 24 indirect
Reported by
Newspaper

The storm had a major impact on traveling conditions the night of the 30th and during rush hour on the morning of the 31st. Utah Highway Patrol reported 99 crashes in Salt Lake County during this period of time, including 24 accidents involving injuries and 24 slide-offs.

Heavy Snow, Southern Wasatch Front

When
March 30, 11:00 PM MST to March 31, 7:00 AM MST
Where
Southern Wasatch Front forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper

This storm greatly impacted travel in Utah County, primarily during the morning of the 31st. More than 130 accidents or slide-offs were reported throughout Utah County, including 58 accidents on I-15 and 29 accidents in Orem. Only 5 accidents involving injuries were reported.

Heavy Snow, Central Mountains

When
March 31, 1:00 AM MST to 9:00 AM MST
Where
Central Mountains forecast zone
Reported by
Mesonet

The Farnsworth Lake SNOTEL indicated approximately 12 inches of new snow over an 8 hour period on the morning of March 31st.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89653, 89654, 89655, 89657.